Rip Current, Eastern Atlantic
- When
- July 12, 6:00 AM EST to July 16, 6:00 PM EST
- Where
- Eastern Atlantic forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Enhanced rip currents caused by swells from Hurricane Bertha resulted in three deaths along the New Jersey coast on the weekend of July 12th and 13th. The rip currents and strong surf caused many water rescues and led to bathing restrictions.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Enhanced rip currents caused by swells from Hurricane Bertha resulted in three deaths along the New Jersey coast on the weekend of July 12th and 13th. The rip currents and strong surf caused many water rescues and led to bathing restrictions. The highest surf was reported on Sunday the 13th as waves averaged 5 to 6 feet along the shore. Conditions started to improve on the 14th where some swimmers were allowed to go back into the water, although enhanced rip current risks were reported for a couple more days.
On July 12th, a 51-year-old man drowned off of Atlantic City (Atlantic County). He was caught in a rip current. The beach patrol reached him by boat where he grabbed a rescue line. He was able to hold onto the line and brought to the side of the boat, but suddenly lost consciousness and died. On the evening of July 13th, three male friends swam to a buoy about 100 yards off the Wildwood Beach. They were caught in a rip current. A 36-year-old male was pulled from the water unconscious and pronounced dead. Another 28-year-old male was missing and presumed dead. Rescuers could not find him. Over the weekend of the 12th and 13th, the Atlantic City Beach Patrol alone had to rescue 57 swimmers. Long Beach Township (Ocean County) beach patrols made about half of their entire water rescues for the beach season during the week of July 12th through the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 3:20 AM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 420 AM EDT SAT JUL 12 2008 .SYNOPSIS... HIGH PRESSURE COVERED MUCH OF THE EASTERN UNITED STATES EARLY THIS MORNING. THE HIGH WILL DRIFT TO THE EAST AND OUT TO SEA OVER THE WEEKEND. MEANWHILE, A COLD FRONT EXTENDED FROM THE WESTERN GREAT LAKES REGION TO THE CENTRAL PLAINS. THE FRONT WILL PROGRESS TO THE EAST AND IT SHOULD PASS SLOWLY THROUGH OUR REGION ON MONDAY. ANOTHER AREA OF HIGH PRESSURE IS THEN FORECAST TO BUILD IN BEHIND THE FRONT FOR THE BALANCE OF THE NEW WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AN UPPER LEVEL RIDGE AXIS EXTENDED FROM THE GULF COAST STATES UP OVER THE GREAT LAKES DURING THE NIGHT. THE AXIS WILL MOVE TO THE EAST, PASSING OVER OUR REGION THIS AFTERNOON. THE PATCH OF HIGH CLOUDS OVER OUR REGION EARLY THIS MORNING SHOULD PASS OFF THE COAST. THE STRATOCUMULUS AND ALTOCUMULUS OVER THE POCONOS AND FAR NORTHERN NEW JERSEY WILL LIKELY DISSIPATE OR MOVE TO THE EAST, AS WELL. ADDITIONAL HIGH CLOUDS SPILLING DOWN FROM THE GREAT LAKES, ON THE BACK SIDE OF THE RIDGE, MAY ARRIVE LATE IN THE DAY. HOWEVER, ALL IN ALL, IT LOOKS LIKE ANOTHER MOSTLY SUNNY DAY. BOTH THE 00 UTC NAM AND THE 00 UTC GFS ARE HINTING AT SOME LIGHT PRECIPITATION ACROSS OUR NORTHERN COUNTIES FOR THIS AFTERNOON. THE 00 UTC ECMWF IS NOT. WITH LIMITED INSTABILITY, WE HAVE FAVORED THE ECMWF SOLUTION. AS THE SURFACE HIGH PASSES OFF THE COAST TODAY, WE WILL GET INTO A RETURN FLOW OF SLIGHTLY MORE HUMID AIR. IT SHOULD ALSO BE A SLIGHT BIT WARMER THAN FRIDAY. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... HIGH PRESSER WILL CONTINUE TO INFLUENCE OUR REGION FOR TONIGHT AND SUNDAY, WITH INCREASING HUMIDITY EXPECTED IN THE SOUTHERLY FLOW. THE MODELS CONTINUE TO MAINTAIN A WEAK LOW OFF THE NORTH CAROLINA COAST TODAY. IT DEVELOPED ALONG THE FRONTAL BOUNDARY THAT MOVED THROUGH OUR REGION ON THURSDAY. THE LOW IS FORECAST TO DRIFT NORTH, REACHING OUR LATITUDE ON SUNDAY NIGHT. IT LOOKS AS THOUGH IT WILL GET ABSORBED INTO THE APPROACHING FRONTAL ZONE EARLY ON MONDAY, AND THE LOW ITSELF SHOULD HAVE LITTLE IMPACT ON OUR REGION. THE UPPER LOW THAT WAS LOCATED OVER MANITOBA EARLY THIS MORNING SHOULD MOVE ACROSS NORTHERN ONTARIO DURING THE WEEKEND AND INTO NORTHERN QUEBEC ON MONDAY. THE BULK OF THE ENERGY ASSOCIATED WITH THE SYSTEM WILL LIKELY REMAIN WELL TO OUR NORTH. HOWEVER, IT IS STILL EXPECTED TO PULL A COLD FRONT TOWARD OUR REGION ON SUNDAY NIGHT. WITH MOST OF THE PUSH BEHIND THE SYSTEM REMAINING UP IN EASTERN CANADA, THE FRONT SHOULD BE SLOW TO MOVE THROUGH OUR REGION ON MONDAY. AS A RESULT, WE WILL CONTINUE TO MENTION THE POTENTIAL FOR PRECIPITATION FOR BOTH SUNDAY NIGHT AND MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... HIGH PRESSURE IS FORECAST TO BUILD IN FROM THE WEST FOR TUESDAY, WEDNESDAY, THURSDAY AND FRIDAY. THEREFORE, WE WILL CONTINUE WITH THE DRY WEATHER FORECAST FOR THE FOUR DAY PERIOD. IT APPEARS AS THOUGH THE AIR MASS WILL BE FAIRLY DRY AS IT ARRIVES FOR THE MID WEEK PERIOD, WITH AN INCREASE IN HUMIDITY EXPECTED FOR LATE IN THE WEEK. && .AVIATION /08Z SATURDAY THROUGH WEDNESDAY/... NICE VFR CONDITIONS WILL CONTINUE TODAY AND TONIGHT. AN AREA OF SCT-BKN AC ACROSS THE AREA EARLY THIS MORNING WILL MOVE TO THE SE BY DAWN. JUST SOME CU EXPECTED TODAY AND A LIGHT SOUTH WIND THIS MORNING WILL INCREASE TO AROUND 10 KTS BY THIS EVENING. A SEA BREEZE WILL LIKELY DEVELOP THIS AFTERNOON AND TURN THE SYNOPTIC S WIND TO MORE OF A SE DIRECTION. OUTLOOK... AN APPROACHING COLD FRONT WILL TRIGGER SHOWERS AND POSSIBLE THUNDER SUN NIGHT AND MON. A PROLONGED PERIOD OF NICE WEATHER WILL FOLLOW AND LAST INTO THE MID-WEEK PERIOD. && .MARINE... HIGH PRESSURE OFF TO THE EAST AND AN ADVANCING LOW TO THE WEST SHOULD KEEP A GENERALLY SRLY SYNOPTIC FLOW OVER THE WATERS TODAY. THE WINDS WILL TEND TO SHIFT ONSHORE AS A SEA BREEZE DEVELOPS LATER THIS AFTERNOON. HURRICANE BERTHA WILL DRIFT AROUND NEAR BERMUDA TODAY AND TONIGHT. IT WILL GENERATE SWELLS WHICH WILL AFFECT OUR COASTAL AREAS TODAY. MODERATE RIP CURRENT ARE EXPECTED AND WE WILL RE-ISSUE A COASTAL STATEMENT FOR THE RIP THREAT FOR TODAY. SEA SWELLS ARE 2 TO 3 FT WITH AN 11 SEC PERIOD. NOT SURE SCA CONDITIONS WILL ARRIVE OVER THE WATERS AND THE LATEST WAVE WATCH GUIDANCE NUMBERS CONTINUE TO COME IN LOWER THEN THE PREVIOUS RUNS. SUNDAY NIGHT MAY HAVE ENOUGH SWELLS AND WIND WAVES FOR MINIMAL SCA CONDITIONS. NO FLAGS WITH THE AM CWF PACKAGE. PLEASE SEE LATEST FORECAST FROM THE NATIONAL HURRICANE CENTER (WWW.NHC.NOAA.GOV) AND THE OCEAN PREDICTION CENTER (WWW.OPC.NCEP.NOAA.GOV) FOR LATEST ADVISORIES AND OFFSHORE FORECAST FOR HURRICANE BERTHA. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO AVIATION/MARINE...OHARA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 430 AM EDT SAT JUL 12 2008 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-067>071-131100- NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 430 AM EDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-131100- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 430 AM EDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW JERSEY SHORE AND FOR THE DELAWARE BEACHES. .DAY ONE...TODAY AND TONIGHT LONG PERIOD SWELLS ASSOCIATED WITH DISTANT HURRICANE BERTHA WILL CONTINUE TO AFFECT THE COASTS OF DELAWARE AND NEW JERSEY TODAY AND TONIGHT. AS A RESULT, THERE IS A MODERATE RISK FOR RIP CURRENTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DUE TO THE EXPECTED SLOW MOVEMENT OF DISTANT HURRICANE BERTHA, RIP CURRENTS ARE EXPECTED TO BE A CONCERN ALONG THE COASTS OF DELAWARE AND NEW JERSEY INTO THE EARLY PART OF THE NEW WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-131100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 430 AM EDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW JERSEY AND DELAWARE AND FOR DELAWARE BAY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Eastern Atlantic | 2008-07-12 | 51 | Male | In Water | Direct |
| Rip Current, Eastern Cape May | 2008-07-13 | 36 | Male | In Water | Direct |
| Rip Current, Eastern Cape May | 2008-07-13 | 28 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124476, 124477, 124478, 124479.